Colorado, 2010

Tornadoes and Flash Flood in Colorado, April 22, 2010

April 22, 2010 · NWS GLD · 18 events in 3 counties and zones

A strong, slow-moving upper low pressure area moved across eastern Colorado and western Kansas during the afternoon and early evening hours. A round of severe weather occurred with thunderstorms initially producing large, damaging hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong, slow-moving upper low pressure area moved across eastern Colorado and western Kansas during the afternoon and early evening hours. A round of severe weather occurred with thunderstorms initially producing large, damaging hail. By late afternoon, a NE-SW line of supercells developed and moved northeast across Cheyenne and Kit Carson counties, producing numerous tornadoes near the town of Kit Carson in Cheyenne county. Later in the evening, storms produced flash flooding over portions of western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 21, 10:01 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 21, 10:01 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT THU APR 22 2010

.DISCUSSION...
230 PM MDT THU APR 22 2010

H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE
NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN
PLAINS THIS AFTERNOON.

WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME.
STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER
08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS
SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF
400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST.

EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING
ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS
SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE
ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER
20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE
REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER
21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH
LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW
PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5
COLD POOL BY AFTERNOON.

H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA
REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING
FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN
END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT
LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING
SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED
TOWARD THE MIDDLE OF THE WEEK.

DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE
MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF
THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE
CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO
SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE
MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS
PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON
BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING
SEASONABLY COOL TEMPS ONCE AGAIN.

A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED
WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN
TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN
THE UPPER 60S/UPPER 30S TO LOWER 40S.

&&

.AVIATION...
1100 PM MDT THU APR 22 2010

FOR THE 06Z TAFS...RAIN AND THUNDERSTORMS SOUTHWEST OF CWA ARE
MOVING NORTHEAST...AND SHOULD OVERSPREAD THE GLD TERMINAL AFTER 07Z
ALONG WITH IFR CEILINGS/VISIBILITES. CURRENT RUC INDICATES
RAIN/THUNDERSTORMS AS WELL AS IFR CEILINGS SHOULD HOLD OFF OVER MCK
TERMINAL UNTIL AFTER 10Z...HOWEVER RUC IS CURRENTLY A LITTLE SLOW ON
THE PROGRESS OF CURRENT PRECIP EDGE...SO I LEFT VCTS IN THE MCK TAF
THROUGH 10Z TO COVER THE CHANCE FOR EARLIER ARRIVAL. AFTER 15Z...
TIMING AND COVERAGE OF THUNDERSTORM ACTIVITY BECOMES PROBLEMATIC
OVER BOTH TERMINALS...WITH MODELS DIFFERING ON DISSIPATION OF
OVERNIGHT ACTIVITY...AND REDEVELOPMENT OF DAYTIME THUNDERSTORMS.
WITH THE VIGOROUS NATURE OF THE SYSTEM BUILDING TO THE WEST...AND
RANGE OF SCENARIOS...I DECIDED TO KEEP VCTS IN TAFS THROUGH
03Z...WITH LATER FORECASTS NEEDED TO NAIL DOWN
THE DETAILS.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 21, 9:37 AM MST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT WED APR 21 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT WED APR 21 2010 /1137 AM CDT WED APR 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON AND SPREAD
ACROSS THE AREA OVERNIGHT. LIMITED INSTABILITY ARE EXPECTED TO KEEP
THUNDERSTORMS FROM BECOMING SEVERE THROUGH THE EARLY EVENING. AS
THUNDERSTORM CONTINUE TO DEVELOP OVERNIGHT...THE THREAT FOR LARGE
HAIL WILL INCREASE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE REGION
THURSDAY AND THURSDAY NIGHT. THIS SYSTEM IS EXPECTED TO CAUSE
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE AREA. SOME OF
THESE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND EVENING
HOURS. AT THIS TIME...THE MAIN THREATS WILL BE DAMAGING WINDS AND
VERY LARGE HAIL.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY
INTO FRIDAY NIGHT. HOWEVER...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 tornado, 1 flash flood. Local standard time, as filed.

Hail, Cheyenne

When
April 22, 12:40 AM MST
Where
Cheyenne County, Arapahoe
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.850, -102.170

Hail, Cheyenne

When
April 22, 2:55 PM MST
Where
Cheyenne County, 1.28 mi WSW of Kit Carson
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
38.760, -102.800

Observer reported ping pong ball sized hail covering the ground.

Hail, Cheyenne

When
April 22, 3:04 PM MST
Where
Cheyenne County, 1.28 mi WSW of Kit Carson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.760, -102.800

Tornado, Cheyenne

When
April 22, 3:24 PM MST to 3:28 PM MST
Where
Cheyenne County, 9.51 mi NNE of Kit Carson to 10.75 mi NW of Firstview
Rating
EF0
Path length
2.33 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.890, -102.695

The tornado lasted about 4 minutes before roping out. No known damage.

Tornado, Cheyenne

When
April 22, 3:40 PM MST to 3:44 PM MST
Where
Cheyenne County, 3.14 mi WSW of Kit Carson to 1.99 mi W of Kit Carson
Rating
EF0
Path length
1.35 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.752, -102.833

This tornado developed southwest of Kit Carson and dissipated just west of town. No known damage.

Hail, Cheyenne

When
April 22, 3:53 PM MST
Where
Cheyenne County, 1.28 mi WSW of Kit Carson
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.760, -102.800

Hail, Cheyenne

When
April 22, 3:55 PM MST
Where
Cheyenne County, 1.75 mi NW of Kit Carson
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
38.790, -102.800

Hail was mostly golf ball sized but a few stones were 2.0-2.5 inches in diameter.

Hail, Cheyenne

When
April 22, 4:04 PM MST
Where
Cheyenne County, 8.06 mi NNE of Kit Carson
Measured
1.75 in hail
Property damage
$100,000
Reported by
COOP Observer
Coordinates
38.880, -102.730

Observer reported ten windows were broken in his house, two vehicles completely damaged beyond repair, and hail damage to all buildings.

Tornado, Cheyenne

When
April 22, 4:12 PM MST to 4:20 PM MST
Where
Cheyenne County, 7.87 mi WNW of Firstview to 6.26 mi NW of Firstview
Rating
EF0
Path length
2.59 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.868, -102.662

The storm chaser reported this tornado became rain-wrapped. Tornado remained over open, rural portions of the county with no known damage.

Hail, Kit Carson

When
April 22, 4:20 PM MST
Where
Kit Carson County, 2.07 mi S of Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -102.600

Spotter reported hail to a depth of three inches.

Hail, Kit Carson

When
April 22, 4:42 PM MST
Where
Kit Carson County, Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -102.600

Hail, Kit Carson

When
April 22, 4:50 PM MST
Where
Kit Carson County, 1.6 mi E of Stratton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.300, -102.570

Law enforcement indicated dime to nickel size hail covered the ground as well as Interstate 70. Road crews were called out to clear the Interstate. Also minor street flooding reported on highway 24, two miles east of Stratton.

Hail, Yuma

When
April 22, 4:52 PM MST
Where
Yuma County, 2.96 mi NNE of Idalia
Measured
0.75 in hail
Reported by
Public
Coordinates
39.740, -102.280

Tornado, Cheyenne

When
April 22, 4:52 PM MST to 4:54 PM MST
Where
Cheyenne County, 12.93 mi N of Firstview to 13.77 mi N of Firstview
Rating
EF0
Path length
1.07 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.007, -102.535

The spotter reported the tornado developed on the north side of Road DD and Road 34 and then moved northeast. Tornado remained over open, rural portions of the county with no known damage.

Tornado, Cheyenne

When
April 22, 5:05 PM MST to 5:09 PM MST
Where
Cheyenne County, 14.09 mi N of Firstview to 15.22 mi N of Firstview
Rating
EF0
Path length
1.42 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.022, -102.496

The tornado remained over open, rural portions of the county with no known damage.

Flash Flood, Cheyenne

When
April 22, 5:12 PM MST to 8:12 PM MST
Where
Cheyenne County, 12.1 mi N of Firstview to 12.25 mi N of Firstview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.995, -102.540

Flooding reported along Road DD between Roads 34 and 38 in extreme northern Cheyenne county.

Hail, Kit Carson

When
April 22, 5:54 PM MST
Where
Kit Carson County, 4.84 mi S of Burlington
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.230, -102.270

Hail, Kit Carson

When
April 22, 5:55 PM MST
Where
Kit Carson County, 4.84 mi S of Burlington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.230, -102.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220434, 220435, 220436, 220450, 220451, 220437, 220439, 220440, 220453, 220442, 220443, 220444, 220445, 220454, 220457, 220460, 220446, 220447.